Alert archive / Oregon / High Wind Watches in 2021
High Wind Watch 3, NWS Pendleton, OR
NWS Pendleton, OR issued this high wind watch at Nov 7, 2021, 3:32 AM PST for 11 counties in Oregon; Columbia County, Walla Walla County, Washington. It took effect at Nov 8, 2021, 5:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 7, 2021, 3:32 AM PST (11:32 UTC)
- In effect from
- Nov 8, 2021, 5:00 PM PST
- Expired
- Nov 8, 2021, 3:50 AM PST
- In force
- Issued by
- NWS Pendleton, OR
Counties Crook County, OR, Deschutes County, OR, Gilliam County, OR, Grant County, OR, Jefferson County, OR, Morrow County, OR, Umatilla County, OR, Union County, OR, Wallowa County, OR, Wasco County, OR, Wheeler County, OR, Columbia County, WA, Walla Walla County, WA
The radar
The Pendleton radar (KPDT), 77 km from the middle of the area, began a volume at 11:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 00:00Z, 11.5 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 37 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
322 WWUS76 KPDT 071132 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 332 AM PST Sun Nov 7 2021 ORZ049-050-502-503-506-509-WAZ030-072300- /O.NEW.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/ Grande Ronde Valley-Wallowa County- Northern Blue Mountains of Oregon- Southern Blue Mountains of Oregon-Ochoco-John Day Highlands- East Slopes of the Oregon Cascades-Northwest Blue Mountains- Including the cities of Cove, Elgin, La Grande, Union, Enterprise, Joseph, Wallowa, Meacham, Tollgate, Long Creek, North Powder, Ukiah, Brothers, Paulina, Prairie City, Seneca, La Pine, Sunriver, and Ski Bluewood Resort 332 AM PST Sun Nov 7 2021 ...HIGH WIND WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...South winds 30 to 45 mph with gusts around 65 mph possible especially in exposed areas and down canyons aligned with the winds. * WHERE...In Washington, Northwest Blue Mountains. In Oregon, Grande Ronde Valley, Wallowa County, Northern Blue Mountains of Oregon, Southern Blue Mountains of Oregon, Ochoco-John Day Highlands and East Slopes of the Oregon Cascades. * WHEN...From Monday afternoon through Tuesday morning. * IMPACTS...Strong winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
3 follow-up statements
256 WWUS76 KPDT 071956 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 1156 AM PST Sun Nov 7 2021 ORZ049-050-502-503-506-509-WAZ030-081500- /O.CON.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/ Grande Ronde Valley-Wallowa County- Northern Blue Mountains of Oregon- Southern Blue Mountains of Oregon-Ochoco-John Day Highlands- East Slopes of the Oregon Cascades-Northwest Blue Mountains- Including the cities of Cove, Elgin, La Grande, Union, Enterprise, Joseph, Wallowa, Meacham, Tollgate, Long Creek, North Powder, Ukiah, Brothers, Paulina, Prairie City, Seneca, La Pine, Sunriver, and Ski Bluewood Resort 1156 AM PST Sun Nov 7 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...South winds 30 to 45 mph with gusts around 65 mph possible, especially in exposed areas and down canyons aligned with the winds. * WHERE...In Washington, Northwest Blue Mountains. In Oregon, Grande Ronde Valley, Wallowa County, Northern Blue Mountains of Oregon, Southern Blue Mountains of Oregon, Ochoco-John Day Highlands and East Slopes of the Oregon Cascades. * WHEN...From Monday afternoon through Tuesday morning. * IMPACTS...Strong winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
246 WWUS76 KPDT 080537 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 937 PM PST Sun Nov 7 2021 ORZ049-050-502-503-506-509-WAZ030-081800- /O.CON.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/ Grande Ronde Valley-Wallowa County- Northern Blue Mountains of Oregon- Southern Blue Mountains of Oregon-Ochoco-John Day Highlands- East Slopes of the Oregon Cascades-Northwest Blue Mountains- Including the cities of Cove, Elgin, La Grande, Union, Enterprise, Joseph, Wallowa, Meacham, Tollgate, Long Creek, North Powder, Ukiah, Brothers, Paulina, Prairie City, Seneca, La Pine, Sunriver, and Ski Bluewood Resort 937 PM PST Sun Nov 7 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON THROUGH TUESDAY MORNING... * WHAT...South winds 30 to 45 mph with gusts around 65 mph possible, especially in exposed areas and down canyons aligned with the winds. * WHERE...In Washington, Northwest Blue Mountains. In Oregon, Grande Ronde Valley, Wallowa County, Northern Blue Mountains of Oregon, Southern Blue Mountains of Oregon, Ochoco-John Day Highlands and East Slopes of the Oregon Cascades. * WHEN...From Monday late afternoon through Tuesday morning. * IMPACTS...Strong winds could blow down trees and power lines. Power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
712 WWUS76 KPDT 081150 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 350 AM PST Mon Nov 8 2021 ORZ502-503-506-509-WAZ030-082300- /O.UPG.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/ /O.NEW.KPDT.HW.W.0004.211109T0300Z-211109T1800Z/ Northern Blue Mountains of Oregon- Southern Blue Mountains of Oregon-Ochoco-John Day Highlands- East Slopes of the Oregon Cascades-Northwest Blue Mountains- Including the cities of Meacham, Tollgate, Long Creek, North Powder, Ukiah, Brothers, Paulina, Prairie City, Seneca, La Pine, Sunriver, and Ski Bluewood Resort 350 AM PST Mon Nov 8 2021 ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY... * WHAT...South winds 30 to 45 mph with gusts up to 65 mph expected. * WHERE...In Washington, Northwest Blue Mountains. In Oregon, Northern Blue Mountains of Oregon, Southern Blue Mountains of Oregon, Ochoco-John Day Highlands and East Slopes of the Oregon Cascades. * WHEN...From 7 PM this evening to 10 AM PST Tuesday. * IMPACTS...Strong winds could blow down trees and power lines. Power outages are possible. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Strong winds aloft will pass over the region tonight generating very windy conditions. Ridgetops, exposed areas and canyons aligned with the southerly wind will be at greatest risk of damaging winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ ORZ049-050-082300- /O.UPG.KPDT.HW.A.0003.211109T0100Z-211109T1800Z/ /O.NEW.KPDT.WI.Y.0028.211109T0300Z-211109T1800Z/ Grande Ronde Valley-Wallowa County- Including the cities of Cove, Elgin, La Grande, Enterprise, Joseph, and Wallowa 350 AM PST Mon Nov 8 2021 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY... * WHAT...South winds 30 to 40 mph with gusts around 55 mph expected. * WHERE...Grande Ronde Valley and Wallowa County. * WHEN...From 7 PM this evening to 10 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS....Strongest winds will occur across the southern Grande Ronde Valley and near the mouth of canyons coming out of the Wallowa mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ510-511-082300- /O.NEW.KPDT.WI.Y.0028.211109T0300Z-211109T1800Z/ North Central Oregon-Central Oregon- Including the cities of Dufur, Maupin, Moro, Bend, Madras, Prineville, and Redmond 350 AM PST Mon Nov 8 2021 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...North Central Oregon and Central Oregon. * WHEN...From 7 PM this evening to 10 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ507-508-WAZ029-082300- /O.NEW.KPDT.WI.Y.0028.211109T0300Z-211109T1800Z/ Foothills of the Northern Blue Mountains of Oregon- Foothills of the Southern Blue Mountains of Oregon- Foothills of the Blue Mountains of Washington- Including the cities of Pendleton, Pilot Rock, Heppner, Condon, Fossil, Dayton, Waitsburg, and Walla Walla 350 AM PST Mon Nov 8 2021 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY... * WHAT...South winds 25 to 40 mph with gusts around 55 mph expected. * WHERE...In Washington, Foothills of the Blue Mountains of Washington. In Oregon, Foothills of the Northern Blue Mountains of Oregon and Foothills of the Southern Blue Mountains of Oregon. * WHEN...From 7 PM this evening to 10 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strongest winds will be along the Base of the Blue mountains where local gusts of over 60 mph will be possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ ORZ505-082300- /O.NEW.KPDT.WI.Y.0028.211109T0300Z-211109T1800Z/ John Day Basin- Including the cities of Dayville, John Day, Mitchell, Monument, and Spray 350 AM PST Mon Nov 8 2021 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM PST TUESDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...John Day Basin. * WHEN...From 7 PM this evening to 10 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this high wind watch went out at Nov 7, 3:21 AM PST, 11 minutes earlier.
Area forecast discussion, Nov 7, 3:21 AM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
321 AM PST Sun Nov 7 2021
Updated Aviation Discussion
SHORT TERM...Today through Tuesday...A broad scale upper level
trough continues over the eastern Pacific providing a west to
southwest flow across the region. This is mainly providing some
showers over western Washington down into northwest Oregon at this
time. A shortwave rounding the bottom of the trough will move into
western Washington today and overnight further enhancing showers
into the Cascades while the rest of the forecast area remains dry.
This will continue snow showers through Monday night along the
Cascades crest where winter weather advisories continue.
A closed low in the upper level trough over the Gulf of Alaska
begins dropping further south tonight leading to some brief ridging
over the forecast area on Monday. The low will send a warm front
across the forecast area Monday night followed by a cold frontal
passage early Tuesday. This will increase precipitation across the
forecast area Monday night with rising snow levels. The main impact
of the warm front will be increasing southerly winds supported by
strong winds aloft. Have issued a high wind watch for the
mountainous areas of central and eastern Oregon along with southeast
Washington for wind gusts around 60 mph. There is a high possibility
of downed trees at this time of year with the ground being moist
from Autumn rains. The cold front arriving early Tuesday will switch
winds to westerly and begin to decrease slowly through the day.
Precipitation will change over to showers with lowering snow levels
Tuesday night.
LONG TERM...Wednesday through Sunday...Sensible weather concerns
will mainly center around an upper ridge building over the region
with rain chances likely retreating to the mountains by next weekend.
Model guidance is in fairly good agreement that an upper ridge
offshore CA will begin to build into the region in the wake of an
upper trough Wednesday. As the upper ridge begins to it's northward
amplification, two trailing impulses with poor moisture support in
northwest flow aloft will move across the forecast area during the
day Wednesday. These impulses will provide a slight chance of lower
elevation rain and chance of mountain snow, with generally light
accumulations expected. Locally breezy west to southwest winds will
also develop and persist through the day Wednesday, then diminish
after sunset. Thursday, the upper ridge axis offshore will push
across the PacNW with a surface warm front that will provide a
chance of lower elevation rain and high mountain snow. Behind the
warm front, warm air advection into the region will gradually raise
snow levels through the day Thursday, with snow transitioning to
rain below the crests of the Cascades and the Wallowas.
Precipitation amounts will generally be light across the forecast
area, though the Cascade crests could see 0.5 to 1 inch of liquid
equivalent of precipitation through Thursday evening. By Friday, the
ridge axis will be centered along the northern Rockies and persist
over the western CONUS through the weekend. This will setup zonal
flow across the region that will see a steady stream of light
precipitation into mainly the Cascades through the weekend, with dry
and calm conditions expected everywhere else.
Uncertainty in the extended period is again mainly centered around
the amplitude of the upper ridge into the weekend. As discussed in
the previous night's discussion, the running consensus across the
ensemble 500mb clusters and the more likely scenario is that a high
amplitude ridge will persist over the region with drier conditions
east of the Cascades. That said, there are some outliers in the GFS
and ECMWF ensemble members that prefer a flatter ridge across the
region, which would provide a better chance at precipitation, mainly
rain, east of the Cascades. Will continue to monitor through the
week and update the forecast as necessary if a shallower ridge seems
more likely. Lawhorn/82
AVIATION...12Z TAFs...VFR conditions to prevail through the
period. Precipitation is mostly expected across the Cascades
through the period, however showery rain is possible at site DLS
this afternoon, while showers within vicinity of site YKM are
possible late this afternoon. Otherwise, all other sites will not
see precipitation impacts. CIGS will be AOA 7kft-9kft AGL through
the period at most sites, except at site DLS where CIGS may drop
to 5kft AGL with showery activity. Winds will increase to 10-13kts
with gusts up to 20kts possible this afternoon, then becoming
light after sunset. Lawhorn/82
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 52 33 56 46 / 0 0 0 60
ALW 53 37 55 47 / 0 10 0 60
PSC 55 39 56 43 / 0 0 0 70
YKM 50 30 50 37 / 10 10 0 80
HRI 56 34 57 46 / 0 0 0 70
ELN 47 27 46 34 / 20 10 0 80
RDM 48 27 55 40 / 10 10 0 60
LGD 47 30 50 42 / 0 0 0 60
GCD 48 29 53 42 / 0 0 0 70
DLS 53 36 54 45 / 20 30 10 90
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Monday afternoon through Tuesday morning
for ORZ049-050-502-503-506-509.
Winter Weather Advisory until 4 AM PST Monday for ORZ509.
WA...High Wind Watch from Monday afternoon through Tuesday morning
for WAZ030.
Winter Weather Advisory until 4 AM PST Monday for WAZ520.
&&
SHORT TERM...91
LONG TERM....82
AVIATION...82Nearby
High Wind Watches in Oregon, 2021High Wind Watches in Washington, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.